New York, 2013

Hail and Damaging Wind in New York, May 29, 2013

May 29, 2013 · NWS BUF · 2 events in 1 county or zone

A thunderstorm quickly developed in Wayne county along the Lake Ontario lake breeze and move east into Cayuga County. In Port Byron, thunderstorm winds downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm quickly developed in Wayne county along the Lake Ontario lake breeze and move east into Cayuga County. In Port Byron, thunderstorm winds downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 29, 2:29 PM EST, 56 minutes earlier.

Area forecast discussion, May 29, 2:29 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT WED MAY 29 2013

.SYNOPSIS...
A WARM FRONT WILL PUSH NORTHEASTWARD ACROSS NORTH CENTRAL NEW YORK
THIS EVENING AND EARLY TONIGHT WITH SHOWERS AND THUNDERSTORMS
LIKELY. A HOT AND HUMID AIRMASS WILL BUILD INTO THE REGION FOR THE
REST OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
THE WARM FRONT WILL EXIT THE FORECAST AREA ACROSS THE SAINT LAWRENCE
VALLEY THIS EVENING AND PLACE OUR REGION IN A WARM AND INCREASINGLY
HUMID AIRMASS.

A BROAD UPPER RIDGE COVERS MOST OF THE EASTERN HALF OF THE NATION
WITH A LAST FEW RIPPLES OF TROUGHINESS ACROSS THE CREST OF THE RIDGE.
THESE RIPPLES WILL PROVIDE SUFFICIENT LIFT TO PRODUCE ONE LAST ROUND
OF CONVECTION THIS EVENING AND EARLY TONIGHT. LATE DAY INSTABILITY
ACROSS THE FINGER LAKES TO CENTRAL NEW YORK WITH CAPE RANGING FROM
1500 J/KG TO NEAR OR ABOVE 2000 J/KG SHOULD PROVIDE THE LOW LEVEL
ENERGY FOR CONVECTION INITALLIZED BY LINGERING OUTFLOW BOUNDARIES
FROM EARLIER SHOWERS AND THE LAKE BREEZE BOUNDARIES. WILL CARRY
LIKELY POPS IN THIS AREA THROUGH THE EVENING HOURS. ANOTHER WEST TO
EAST BAND OF SHOWERS AND THUNDERSTORMS IS LIKELY ALONG THE LAKE
ONTARIO BASIN TO THE EASTERN LAKE ONTARIO COUNTIES WITH SUPPORT FROM
A MID LEVEL JET ALOFT AND PROXIMITY TO THE WARM FRONT. THE LAST
FEATURE AFFECTING THE CONVECTIVE POTENTIAL FOR TONIGHT IS A
MESOSCALE CONVECTIVE VORTEX REMAINING FROM LATE NIGHT CONVECTION
ACROSS THE MIDWESTERN CORN BELT. THIS FEATURE EASILY RECOGNIZED ON
VISIBLE SATELLITE IMAGERY AND IS PROGGED TO REACH WESTERN NY ABOUT
0330Z...IF IT HOLDS TOGETHER...AND PRODUCE A FINAL ROUND OF
CONVECTION....IF IT'S NOT SUPPRESSED BY SUBSIDENCE WITHIN THE RIDGE.
THIS FEATURE IS ONLY WEAKLY INDICATED ON MODELS...BUT MAY BE BELOW
THE MODEL RESOLUTION. WILL ADJUST LATER GRIDS IF IT FIZZLES.

TEMPS TONIGHT WILL BE QUITE MILD WITH A GOOD MIXING BREEZE HOLDING
OVERNIGHT LOWS IN THE LOWER 60S ACROSS THE HIGHER TERRAIN OF THE
SOUTHERN TIER AND TUG HILL...AND THE MID 60S ELSEWHERE.

ANY CONVECTION SHOULD COME TO AN END LATE OVERNIGHT...AND A
STRENGTHENING UPPER RIDGE COMBINED WITH THE WESTWARD NUDGE OF THE
BERMUDA HIGH WILL BOOST TEMPS ON THURSDAY TO THE LOWER TO MID 80S
ACROSS THE NORTH COUNTRY AND THE MID TO UPPER 80S ELSEWHERE...EVEN
TO THE LOW 90S CLOSER TO THE FINGER LAKES AND GENESEE VALLEY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS ADVERTISED FOR THE PAST SEVERAL DAYS...VERY WARM AND MODERATELY
HUMID CONDITIONS WILL CONTINUE DURING THIS PERIOD. A MID SUMMER
'BERMUDA HIGH' WILL KEEP A FLOW OF 16 TO 18C H85 AIR FLOWING
NORTHWARDS ACROSS OUR FORECAST AREA...AND THIS WILL SUPPORT
AFTERNOON TEMPERATURES OF 85 TO 90 WITH SULTRY OVERNIGHT LOWS IN THE
MID TO UPPER 60S. THESE READINGS WILL BE MORE TYPICAL OF MID JULY.

ONE USUALLY CANNOT HAVE SULTRY CONDITIONS WITHOUT HAVING AT LEAST
THE THREAT FOR CONVECTION...AND THAT WILL BE THE CASE AS WE ADVANCE
THROUGH THE END OF THE WEEK. WHILE THE VAST MAJORITY OF THE TIME
WILL BE RAINFREE...THERE WILL BE THE RISK FOR THUNDERSTORMS THAT
WILL BE FOCUSED MAINLY NEAR LAKE BREEZE BOUNDARIES. DIGGING INTO THE
DETAILS...

THE CREST OF A H5 RIDGE ARCHING BACK ACROSS EASTERN ONTARIO AND THE
LOWER GREAT LAKES FROM THE MID ATLANTIC COAST WILL PROVIDE US WITH A
WARM AND DRY THURSDAY NIGHT. ENERGY EJECTING OUT OF A CLOSED LOW
OVER THE NORTHERN PLAINS WILL START TO FLATTEN THIS RIDGE AXIS ON
FRIDAY THOUGH...AND THIS MAY BE JUST ENOUGH TO HELP WEAKEN A
SUBSIDENCE INVERSION THAT WAS A SIGNIFICANT INHIBITOR TO CONVECTION
FROM THE DAY BEFORE. SBCAPES OF 1500 J/KG ARE EXPECTED ACROSS THE
SRN TIER FRIDAY AFTERNOON...AND WITH A WEAKENED CAP AND A LAKE
BREEZE BOUNDARY FORECAST TO BE MOVING EAST...THERE WILL BE THE
CHANCE FOR SOME THUNDERSTORMS FOR SITES GENERALLY EAST OF A LINE
FROM BATAVIA TO JAMESTOWN. WHILE THE WIND FIELDS DO NOT SUPPORT A
SOLID THREAT FOR SEVERE WEATHER...ANY STORMS THAT DEVELOP NEAR THE
LAKE BREEZE BOUNDARY COULD BECOME ROBUST ENOUGH TO PRODUCE LOCALLY
GUSTY WINDS AND SMALL HAIL. OTHERWISE...THE BULK OF THE REGION WILL
BE RAIN FREE ON FRIDAY WITH AFTERNOON TEMPERATURES CLOSE TO 90 AWAY
FROM THE LAKES.

DIURNALLY INDUCED CONVECTION WILL DIE OFF FRIDAY EVENING...BUT
WILL KEEP SLGT CHC POPS IN PLACE OVERNIGHT TO COVER THE UNLIKELY
CHANCE FOR ACTIVITY THAT ACCOMPANIES ANY SHORTWAVES THAT LIFT ACROSS
THE FLATTENING H5 RIDGE. LIKE THE PREVIOUS NIGHT...IT WILL BE A WARM
AND MUGGY NIGHT ACROSS THE REGION WITH LOWS GENERALLY IN THE MID TO
UPPER 60S.

SATURDAY HAS THE POTENTIAL TO BE MORE UNSETTLED THAN FRIDAY. WE WILL
STILL HAVE A WARM UNSTABLE AIRMASS IN PLACE...BUT WE WILL ALSO FIND
OURSELVES WITHIN THE JET ENTRANCE REGION OF A 120KT H25 JET THAT
WILL BE STREAMING ACROSS ONTARIO AND THE UPPER GREAT LAKES. THE
ADDED SYNOPTIC LIFT TO AN INCREASINGLY BOUYANT AIRMASS COULD LEAD TO
MORE WIDESPREAD AFTERNOON CONVECTION. WHILE PORTIONS OF THE IAG
FRONTIER SHOULD ONCE AGAIN BE 'SHADOWED' BY LAKE ERIE...WILL
INCREASE LOW CHC POPS FROM CONTINUITY BY ABOUT 10 POINTS OVER THE
REMAINDER OF THE FORECAST AREA. IT WILL ONCE AGAIN BE QUITE
WARM...BUT WE SHOULD HAVE A LITTLE MORE CLOUD COVER SO WILL MAX
TEMPS SHOULD BE A DEGREE OR TWO LOWER THAN THE PREVIOUS DAY.

A LONGWAVE TROUGH WILL EASE ACROSS THE UPPER GREAT LAKES SATURDAY
NIGHT WHILE A COMPLEX AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL
SYSTEM WILL CROSS LOWER MICHIGAN AND SOUTHERN ONTARIO. THIS SHOULD
LEAD TO THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVERNIGHT...
ESPECIALLY OVER THE WESTERN COUNTIES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
IT WILL CERTAINLY BE COOLER...AND TO MANY...MORE COMFORTABLE EARLY
NEXT WEEK. A SPLIT FLOW OVER NORTH AMERICA WILL INCLUDE A LONG WAVE
TROUGH OVER EASTERN CANADA...AND THIS ALLOW H85 TEMPS TO DROP OFF
INTO THE SINGLE DIGITS. BEFORE WE GET TO THAT POINT THOUGH...WE WILL
HAVE SOME VERY UNSETTLED CONDITIONS TO CONTEND WITH ON SUNDAY.

A WAVY FRONTAL SYSTEM WILL SINK ACROSS THE FORECAST AREA ON SUNDAY
AND THIS WILL PRODUCE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS.
GIVEN THE SLOW MOVEMENT OF THE FRONT AND PWAT VALUES IN EXCESS OF
1.5 INCHES...THERE WILL BE A HEIGHTENED RISK FOR SIGNIFICANT RAINS.

STUBBORN CLEARING IS EXPECTED IN THE WAKE OF THE FRONT SUNDAY
NIGHT...BUT AT LEAST IT WILL BE MORE TOLERABLE FOR SLEEPING WITH MIN
TEMPS FORECAST TO BE IN THE 50S.

THE BASE OF A DIGGING H5 TROUGH WILL SWING ACROSS TO THE NORTH OF LK
ONTARIO ON MONDAY...AND WHILE THE MAJORITY OF THE DAY WILL BE RAIN
FREE...WILL KEEP SLGT TO LOW CHC POPS FOR ANY NUISANCE SHOWER
ACTIVITY. THE HIGHEST CHANCE FOR SHRA'S WILL BE FOUND IN THE
AFTERNOON ACROSS THE NORTH COUNTRY. HIGH TEMPERATURES WILL ONLY BE
IN THE 60S.

EXPANSIVE CANADIAN HIGH PRESSURE SHOULD THEN PROVIDE OUR REGION WITH
BEAUTIFUL WEATHER TUESDAY AND WEDNESDAY...AS BOUNTIFUL SUNSHINE WILL
BE ACCOMPANIED BY HIGH TEMPERATURES IN THE LOWER 70S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A BAND OF CONVECTION WILL LINGER ALONG THE THERMAL BOUNDARY ALONG
THE LAKE ONTARIO SHORE...THEN INLAND ACROSS THE EASTERN LAKE ONTARIO
COUNTIES. ANOTHER ARE OF CONVECTION WILL DEVELOP ACROSS SOUTHERN AND
CENTRAL NEW YORK STATE...BOTH AREAS LASTING INTO THE LATE EVENING.
EXPECT A CHANCE OF THUNDERSTORMS FOR KROC AND KART THROUGH ABOUT
08Z. LATE OVERNIGHT THE IS A GOOD CHANCE OF MVFR VSBYS IN LIGHT FOG
TIL JUST AFTER DAYBREAK...THEN VFR THROUGH THE DAY ON THURSDAY.

OUTLOOK...
WEDNESDAY NIGHT THROUGH SATURDAY...MAINLY VFR.
SUNDAY...MVFR WITH RAIN SHOWERS.
MONDAY...VFR.

&&

.MARINE...
SOUTHWEST WINDS WILL SLACKEN A BIT OVERNIGHT WITH FEWER GUSTS AND
SPEEDS FALLING TO AROUND 10 KNOTS. UPPER LEVEL RIDGING AND SURFACE
HIGH PRESSURE WILL KEEP LIGHT WINDS ACROSS THE EASTERN LAKES FOR THE
NEXT FEW DAYS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, May 29, 4:36 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
536 AM EDT WED MAY 29 2013

NYZ001>005-010>014-019>021-085-300945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
536 AM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING
WINDS. THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE
POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-300945-
OSWEGO-JEFFERSON-LEWIS-
536 AM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING
WINDS. THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE
POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-300945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
536 AM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-SLZ022-024-300945-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
536 AM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cayuga

When
May 29, 3:25 PM EST
Where
Cayuga County, 1.22 mi SE of North Victory
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.260, -76.630

Thunderstorm Wind, Cayuga

When
May 29, 3:40 PM EST
Where
Cayuga County, 0.69 mi N of Port Byron
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.040, -76.630

Law enforcement reported trees and power lines downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456874, 456875.